Is thrombolytic therapy safe during active menstruation?

Yao Foli Sekyema, Romulo F. Baltazar

Research output: Contribution to journalArticle

Abstract

A 39-year-old female presented to the Emergency Department during the fourth day of menstruation and within 2 hours of the onset of chest pain associated with dyspnea, diaphoresis, and emesis. An electrocardiogram showed acute inferior myocardial infarction and serial CPK enzyme levels peaked at 958 IU/L with 9% MB fraction. Along with aspirin and intravenous nitroglycerin, the patient was given thrombolytic therapy consisting of tPA with an initial bolus of 35 units, followed by 65 units infused within 60 minutes together with heparin 5000 units intravenous bolus, and 1000 units/hour maintenance infusion for 5 days. The menses were prolonged 1 day longer than her usual 5 days; however, there was no increase in the amount of bleeding during any day. The hemoglobin dropped from 12.5 G/dl to 11.3 G/dl in the first 6 hours, but remained stable thereafter. This initial drop in hemoglobin was considered a dilutional effect of 1.5 L of normal saline the patient received intravenously during that period. Although no available guidelines exist regarding the safety of thrombolytic agents during active menstruation, this case report and a few others reported in the literature suggest that normal menstruation is not a contraindication to thrombolytic therapy during acute myocardial infarction.

Original languageEnglish (US)
Pages (from-to)345-348
Number of pages4
JournalJournal of Emergency Medicine
Volume13
Issue number3
DOIs
StatePublished - 1995

Fingerprint

Menstruation
Thrombolytic Therapy
Hemoglobins
Inferior Wall Myocardial Infarction
Fibrinolytic Agents
Nitroglycerin
Chest Pain
Dyspnea
Aspirin
Vomiting
Heparin
Hospital Emergency Service
Electrocardiography
Myocardial Infarction
Maintenance
Guidelines
Hemorrhage
Safety
Enzymes

Keywords

  • acute myocardial infarction
  • menstruation
  • thrombolytic therapy

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Is thrombolytic therapy safe during active menstruation? / Sekyema, Yao Foli; Baltazar, Romulo F.

In: Journal of Emergency Medicine, Vol. 13, No. 3, 1995, p. 345-348.

Research output: Contribution to journalArticle

Sekyema, Yao Foli ; Baltazar, Romulo F. / Is thrombolytic therapy safe during active menstruation?. In: Journal of Emergency Medicine. 1995 ; Vol. 13, No. 3. pp. 345-348.
@article{7bd03f0f5b7f400aa766491d4be99680,
title = "Is thrombolytic therapy safe during active menstruation?",
abstract = "A 39-year-old female presented to the Emergency Department during the fourth day of menstruation and within 2 hours of the onset of chest pain associated with dyspnea, diaphoresis, and emesis. An electrocardiogram showed acute inferior myocardial infarction and serial CPK enzyme levels peaked at 958 IU/L with 9{\%} MB fraction. Along with aspirin and intravenous nitroglycerin, the patient was given thrombolytic therapy consisting of tPA with an initial bolus of 35 units, followed by 65 units infused within 60 minutes together with heparin 5000 units intravenous bolus, and 1000 units/hour maintenance infusion for 5 days. The menses were prolonged 1 day longer than her usual 5 days; however, there was no increase in the amount of bleeding during any day. The hemoglobin dropped from 12.5 G/dl to 11.3 G/dl in the first 6 hours, but remained stable thereafter. This initial drop in hemoglobin was considered a dilutional effect of 1.5 L of normal saline the patient received intravenously during that period. Although no available guidelines exist regarding the safety of thrombolytic agents during active menstruation, this case report and a few others reported in the literature suggest that normal menstruation is not a contraindication to thrombolytic therapy during acute myocardial infarction.",
keywords = "acute myocardial infarction, menstruation, thrombolytic therapy",
author = "Sekyema, {Yao Foli} and Baltazar, {Romulo F.}",
year = "1995",
doi = "10.1016/0736-4679(95)00010-8",
language = "English (US)",
volume = "13",
pages = "345--348",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "3",

}

TY - JOUR

T1 - Is thrombolytic therapy safe during active menstruation?

AU - Sekyema, Yao Foli

AU - Baltazar, Romulo F.

PY - 1995

Y1 - 1995

N2 - A 39-year-old female presented to the Emergency Department during the fourth day of menstruation and within 2 hours of the onset of chest pain associated with dyspnea, diaphoresis, and emesis. An electrocardiogram showed acute inferior myocardial infarction and serial CPK enzyme levels peaked at 958 IU/L with 9% MB fraction. Along with aspirin and intravenous nitroglycerin, the patient was given thrombolytic therapy consisting of tPA with an initial bolus of 35 units, followed by 65 units infused within 60 minutes together with heparin 5000 units intravenous bolus, and 1000 units/hour maintenance infusion for 5 days. The menses were prolonged 1 day longer than her usual 5 days; however, there was no increase in the amount of bleeding during any day. The hemoglobin dropped from 12.5 G/dl to 11.3 G/dl in the first 6 hours, but remained stable thereafter. This initial drop in hemoglobin was considered a dilutional effect of 1.5 L of normal saline the patient received intravenously during that period. Although no available guidelines exist regarding the safety of thrombolytic agents during active menstruation, this case report and a few others reported in the literature suggest that normal menstruation is not a contraindication to thrombolytic therapy during acute myocardial infarction.

AB - A 39-year-old female presented to the Emergency Department during the fourth day of menstruation and within 2 hours of the onset of chest pain associated with dyspnea, diaphoresis, and emesis. An electrocardiogram showed acute inferior myocardial infarction and serial CPK enzyme levels peaked at 958 IU/L with 9% MB fraction. Along with aspirin and intravenous nitroglycerin, the patient was given thrombolytic therapy consisting of tPA with an initial bolus of 35 units, followed by 65 units infused within 60 minutes together with heparin 5000 units intravenous bolus, and 1000 units/hour maintenance infusion for 5 days. The menses were prolonged 1 day longer than her usual 5 days; however, there was no increase in the amount of bleeding during any day. The hemoglobin dropped from 12.5 G/dl to 11.3 G/dl in the first 6 hours, but remained stable thereafter. This initial drop in hemoglobin was considered a dilutional effect of 1.5 L of normal saline the patient received intravenously during that period. Although no available guidelines exist regarding the safety of thrombolytic agents during active menstruation, this case report and a few others reported in the literature suggest that normal menstruation is not a contraindication to thrombolytic therapy during acute myocardial infarction.

KW - acute myocardial infarction

KW - menstruation

KW - thrombolytic therapy

UR - http://www.scopus.com/inward/record.url?scp=0029070602&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029070602&partnerID=8YFLogxK

U2 - 10.1016/0736-4679(95)00010-8

DO - 10.1016/0736-4679(95)00010-8

M3 - Article

VL - 13

SP - 345

EP - 348

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 3

ER -